Side effects to immunotherapy treatment

My husband has been diagnosed with lung cancer at xmas and has had 10 sessions of radiotherapy in February 2021. He cannot have Chemo so has started immunotherapy treatment. He had his 1stcsession on the 23rd April and since the 24th April he has been lethargic, sleeping most of the day and night, has no appetite and a persistent cough. His Oncologist is due to call him on Thursday and he wants to wait and talk to her about this but I a m worried that by waiting he could be harming his recovery. Is this a normal reaction to this treatment,  will it get better as we go along or can he expect this every 3 wks. I cannot ring to talk as he doesn't like me asking for advise but It is worrying me now.

  • Hi Worriedwife55,

    Welcome to the online community. I hope you find lots of support on here, and it’s a good space to ask questions too.

    I can appreciate the worry you have given your husband’s symptoms after immunotherapy treatment.  I think you’re right; I would strongly advise calling the treatment centre to let them know how he is feeling.

     I am not sure which drug is being used so can only offer generalised information on some of the common drugs used. This link might help you navigate through the treatments.

     Fatigue can be side effect of the immunotherapy, but occasionally can be a sign of the treatment affecting hormone levels. We would also worry if he displayed any of the following:

    Breathlessness

    Cough

    Wheezing

    Temperature over 37.5 Celsius

    I wonder if he has checked his temperature.  Either way I would advise he calls the treatment centre.  Usually patients are given a card with a 24-hour number to call for advice. If he has this, I would strongly advise calling them straight away to get advice. If he doesn’t have that number, it would be a good idea to contact 111 straight away.

    I hope that information helps and remember you can use us as often as you like.

    Allan-Macmillan Information Nurse Specialist